Hail, Cuming
- When
- April 18, 6:50 PM CST
- Where
- Cuming County, Wisner
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.983, -96.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 1:20 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT SUN APR 18 2004 .DISCUSSION... MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY. LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA. MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL 20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO. CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA. FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING. THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER. PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY AT THE SURFACE. OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY. LIKELY POPS STILL SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME. NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM. && WATCHES/WARNINGS/ADVISORIES... .NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID LINE. .IA...WIND ADVSRY UNTIL 8 PM CDT. && DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT SUN APR 18 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 520 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA. .DAY ONE...TONIGHT AND MONDAY. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES...ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. A COLD FRONT OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING...AND WILL INTERACT WITH VERY UNSTABLE AIR TO PRODUCE THE THUNDERSTORMS. STRONG SOUTH SURFACE WINDS COMBINED WITH STRONG WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL PRODUCE STRONG SHEAR WHICH IS CONDUCIVE FOR ISOLATED TORNADOES. AS THE COLD FRONT PUSHES EAST OF THE AREA...THE SEVERE THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY. THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY. THE STORMS ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY WILL PROBABLY NOT BE VERY STRONG. SEVERE STORMS ARE UNLIKELY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. DERGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
655 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 SW WAYNE 42.21N 97.06W
04/18/2004 1.00 INCH WAYNE NE TRAINED SPOTTER
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
703 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL LINDSAY 41.70N 97.69W
04/18/2004 1.00 INCH PLATTE NE EMERGENCY MNGR
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
718 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL MADISON 41.83N 97.46W
04/18/2004 0.75 INCH MADISON NE TRAINED SPOTTER
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
727 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 2 N MALCOLM 40.94N 96.87W
04/18/2004 0.75 INCH LANCASTER NE AMATEUR RADIO
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
730 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL HUMPHREY 41.69N 97.49W
04/18/2004 1.00 INCH PLATTE NE EMERGENCY MNGR
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
748 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL PENDER 42.11N 96.71W
04/18/2004 0.88 INCH THURSTON NE EMERGENCY MNGR
&&
DEWALDThe Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391258.